Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 22, NWS North Platte, NE

May 24, 2020Custer County, Garfield County, Loup County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 24, 2020, 12:27 AM CDT for Custer County, Garfield County, Loup County, Nebraska. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2020, 12:27 AM CDT (05:27 UTC)
Expired
May 24, 2020, 1:00 AM CDT
In force
33 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Custer County, NE, Garfield County, NE, Loup County, NE

The radar

The North Platte radar (KLNX), 105 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 8:29 PM CDTSevere Thunderstorm WatchSPC5 hr
May 23, 11:58 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 896 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
896 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1229 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

043 
WUUS53 KLBF 240527
SVRLBF
NEC041-071-115-240600-
/O.NEW.KLBF.SV.W.0022.200524T0527Z-200524T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1227 AM CDT Sun May 24 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Loup County in north central Nebraska...
  Garfield County in north central Nebraska...
  Northeastern Custer County in central Nebraska...

* Until 100 AM CDT.

* At 1226 AM CDT, severe thunderstorms were located along a line 
  extending from 7 miles north of Calamus Reservoir to near Sargent 
  to Victoria Springs, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Burwell, Taylor, Sargent, Anselmo, Victoria Springs, Calamus 
  Reservoir, Lillian, Milburn, Fox Bayou, Round Valley, Almeria, 
  Walworth, Virginia Smith Dam, Hannamon Bayou Campground, Kent 
  Diversion Dam, Homestead Knolls Campground, Horseshoe Bend Lake, 
  Almeria, Nunda Shoal Campground and Deverre.

This includes the following highways...
 Highway 183 between mile markers 109 and 146.
 Highway 2 between mile markers 258 and 267.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4176 9877 4174 9886 4174 9921 4164 9921
      4144 9962 4156 9990 4174 9981 4174 9968
      4201 9969 4207 9966 4207 9878
TIME...MOT...LOC 0526Z 220DEG 25KT 4197 9930 4163 9941 4159 9977 

HAIL...1.25IN
WIND...60MPH
 
$$

CDC
1 follow-up statement
943 
WWUS53 KLBF 240543
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1243 AM CDT Sun May 24 2020

NEC041-071-115-240600-
/O.CON.KLBF.SV.W.0022.000000T0000Z-200524T0600Z/
Loup NE-Garfield NE-Custer NE-
1243 AM CDT Sun May 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR LOUP...GARFIELD AND NORTHEASTERN CUSTER COUNTIES...

At 1242 AM CDT, severe thunderstorms were located along a line 
extending from 13 miles north of Calamus Reservoir to near Sargent 
to 8 miles northeast of Merna, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Burwell, Taylor, Sargent, Calamus Reservoir, Lillian, Round Valley, 
Walworth, Virginia Smith Dam, Hannamon Bayou Campground, Kent 
Diversion Dam, Homestead Knolls Campground, Horseshoe Bend Lake, 
Almeria, Nunda Shoal Campground, Deverre, Divide Hill, Valley View 
Flat Campground, Gates and Gables.

This includes Highway 183 between mile markers 109 and 140.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4176 9877 4174 9886 4174 9921 4164 9921
      4144 9962 4174 9968 4207 9938 4207 9878
TIME...MOT...LOC 0542Z 231DEG 25KT 4205 9926 4168 9927 4155 9962 

HAIL...1.25IN
WIND...60MPH
 
$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 6:21 PM CDT, 6 hours 6 minutes earlier.

Area forecast discussion, May 23, 6:21 PM CDT, 6 hours 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
621 PM CDT Sat May 23 2020

.SYNOPSIS...
Issued at 305 PM CDT Sat May 23 2020

H5 analysis from earlier this morning had an active
pattern noted across the CONUS. Closed lows were noted over central
PA, central Iowa and a third system over far northern Utah. The
third system over Utah, had a trough extending south into western
Arizona and far southern California. At midday, the Utah low, was
now located over west central Wyoming per the latest WV imagery. At
the surface: Low pressure extended from far southeastern Wyoming
into southeastern Colorado. A dryline extended from west of Limon
Colorado into the western Texas panhandle. South southeast of the
surface low in SE Wyoming, a weak convergence boundary was noted and
extended to north of Burlington Colorado. Skies were partly to
mostly cloudy this afternoon across the area and 2 PM CDT
temperatures ranged from 72 to 76 degrees.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 305 PM CDT Sat May 23 2020

Tonight thorugh Sunday night...Precipitation chances
tonight and Sunday night and the threat for severe storms tonight
are the main forecast challenges in the near term. For tonight: The
12z LBF Raob sounding from this morning indicated a strong capping
inversion with a convective temperature in the middle 80s. Highs
this afternoon are expected to reach the middle to upper 70s.
Forecast soundings from further west in far southwestern Nebraska
and the eastern Nebraska panhandle, indicate the capping inversion
remaining in place through peak heating this afternoon. That being
said, not expecting much in the way of storm initiation across the
forecast area late this afternoon. Further west though, the latest
NAM12 soln is indicating a weakening cap around 21z Saturday. The
last few hourly runs of the HRRR develops convection SE of Sterling
Colorado around 21z, approaching far SW Nebraska in the 5 to 6 PM CT
time frame this evening. Deep layer shear of 35 to 40 KTS will
adequate for supercells. Mid level lapse rates (H70-H50) are very
steep across sw and west central Nebraska. This would favor large
hail and even a very large hail threat across far western portions
of the forecast area through 01z Sunday. As for the tornado threat,
the capping inversion is problematic. Also low level helicities are
meager. That being said, the tornado threat appears limited and
confined to far western portions of the forecast area in a short
window, say 4 to 8 PM CT. As for precipitation chances, they will
remain greatest in the northern forecast area. As storms migrate off
of the panhandle early this evening, they are expected to congeal
into a convective complex, enhanced by the development of a low
level jet overnight. ATTM, not too concerned about flooding as the
heaviest rain is expected north of areas which saw the heaviest
rainfall earlier this week. Later this evening, there will be some
wind threat with the convective complex as it tracks east. The
latest NAMnest and HRRR solns indicate some bowing storm structures
within the convective complex.

The H5 low, will lift into eastern Montana overnight into Sunday
morning, forcing a front through the area by mid morning. This front
will then stall off to the south and east of the forecast area and
will be the focal point for showers and thunderstorms Sunday
afternoon/Sunday night. Other showers and storms may develop across
eastern Colorado Sunday afternoon, INVOF the front and near the base
of the H5 trough. Some of this activity may extend into SW then
Southern and portions of central Nebraska Sunday night. Have kept
pops going in the south, southeast and east Sunday/Sunday night, but
trimmed them back in the north as these areas will be well north of
the front and appreciable forcing will be very limited in these
areas. Skies will be mainly cloudy Sunday which will limit temps to
the 60s to around 70 for highs. The h5 low will weaken and meander
slowly east into the western Dakotas Sunday night. The front will
remain anchored off to the east of the forecast area, so pops will
be highest in the east with mainly dry conditions expected in the
west and northwest.

.LONG TERM...(Monday through Saturday)
Issued at 305 PM CDT Sat May 23 2020

The mid range solutions
including the ECMWF and GFS from this morning, develop a cutoff low
over central Texas into the Arklatex next week. Ridging to the west
of this feature will develop from the four corners, north into the
northern Rockies by late next week. Moisture will be locked in over
Texas with the cutoff, so am expecting mainly dry conditions across
the forecast area next week. This shows up in the latest MEX
guidance, which is well below climo for pops next week. Temperatures
will increase into the upper 70s to lower 80s next week with the
ridging off to the west. However with the axis of this feature
aligned over the Rockies, the hottest temps should remain west of
the forecast area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 620 PM CDT Sat May 23 2020

Thunderstorm activity across the Panhandle this evening will move
east and expand in coverage across wrn and ncntl Nebraska
overnight affecting areas generally north of Interstate 80.
Isolated storm coverage is expected along and south of the
Interstate. All storm activity should exit the region by 12z
Sunday. VFR is generally expected across wrn and ncntl Nebraska
thereafter.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...CDC
Hazardous weather outlook, May 23, 3:37 PM CDT, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
337 PM CDT Sat May 23 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-242045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
337 PM CDT Sat May 23 2020 /237 PM MDT Sat May 23 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A slight risk for severe thunderstorms exists for all of western
and north central Nebraska tonight.

At this time the main threats are large hail and damaging winds.
Very large hail, greater than two inches in diameter and a
tornado or two are possible west of a line from Merriman to
Imperial.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Thunderstorms are expected on Sunday night into Monday. These
storms are not expected to produce severe weather, however, heavy
rain is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through 9 PM CDT west of highway
83 from Valentine to North Platte.

Please relay any information about observed severe weather to the
NWS. Precipitation reports are also appreciated.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

CLB

In the hours before

Local storm report, May 23, 11:21 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1121 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     FUNNEL CLOUD     1 W CALLAWAY            41.29N 99.94W
05/23/2020                   CUSTER             NE   FIRE DEPT/RESCUE

            FUNNEL CLOUD HALFWAY TO GROUND.

&&

CBROWN
Local storm report, May 23, 11:26 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1126 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 PM     TSTM WND GST     2 N BROKEN BOW          41.43N 99.64W
05/23/2020  M72 MPH          CUSTER             NE   ASOS

            BROKEN BOW MUNICIPAL ASOS GUSTED TO 63KTS.

&&

CBROWN
Local storm report, May 23, 11:36 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1136 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND GST     2 N BROKEN BOW          41.43N 99.64W
05/23/2020  M86 MPH          CUSTER             NE   ASOS

            BROKEN BOW MUNICIPAL ASOS GUSTED TO 75KTS.

&&

CBROWN
Local storm report, May 23, 11:57 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1157 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     HAIL             3 N BREWSTER            41.98N 99.87W
05/23/2020  E1.00 INCH       BLAINE             NE   PUBLIC

            QUARTER TO HALF DOLLAR SIZE HAIL REPORTED

&&

RBOATWRI
Local storm report, May 24, 12:07 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1207 AM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 AM     HAIL             4 SE MERNA              41.44N 99.71W
05/23/2020  E1.50 INCH       CUSTER             NE   EMERGENCY MNGR

            EM REPORTS PING PONG BALL SIZED HAIL 4SE MERNA.

1204 AM     HAIL             4 SE MERNA              41.44N 99.71W
05/23/2020  E1.50 INCH       CUSTER             NE   EMERGENCY MNGR

            PING PONG BALL SIZED HAIL.

&&

CBROWN
Local storm report, May 24, 12:24 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1224 AM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 AM     HAIL             5 E BROKEN BOW          41.41N 99.54W
05/23/2020  E1.50 INCH       CUSTER             NE   TRAINED SPOTTER

            PING PONG BALL SIZED HAIL.

&&

CBROWN

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:07 PM CDTSpecial Weather StatementLBFSheridan38 min
May 23, 7:46 PM CDTSpecial Weather StatementLBFSheridan44 min
May 23, 8:04 PM CDTSevere Thunderstorm WarningLBFDeuel, Garden56 min
May 23, 8:07 PM CDTSpecial Weather StatementLBFSheridan38 min
May 23, 8:17 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan43 min
May 23, 8:42 PM CDTSpecial Weather StatementLBFSheridan18 min
May 23, 8:55 PM CDTSpecial Weather StatementLBFSheridan65 min
May 23, 8:57 PM CDTSevere Thunderstorm WarningLBFDeuel, Garden, Keith, Perkins63 min
May 23, 9:42 PM CDTSpecial Weather StatementLBFCuster48 min
May 23, 9:46 PM CDTSpecial Weather StatementLBFArthur, Grant59 min
May 23, 9:50 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln55 min
May 23, 9:59 PM CDTSevere Thunderstorm WarningLBFArthur, Keith45 min
May 23, 10:12 PM CDTSpecial Weather StatementLBFKeith48 min
May 23, 10:32 PM CDTSpecial Weather StatementLBFPerkins28 min
May 23, 10:34 PM CDTSpecial Weather StatementLBFCherry56 min
May 23, 10:37 PM CDTSpecial Weather StatementLBFHooker, McPherson, Thomas53 min
May 23, 10:37 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln, Logan53 min
May 23, 10:44 PM CDTSevere Thunderstorm WarningLBFHooker, Keith, Lincoln, McPherson, Perkins, Thomas46 min
May 23, 11:17 PM CDTSpecial Weather StatementLBFBlaine13 min
May 23, 11:17 PM CDTTornado WarningLBFCuster43 min
May 23, 11:28 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Cherry, Thomas62 min
May 23, 11:30 PM CDTSevere Thunderstorm WarningLBFCuster, Garfield, Logan, Loup60 min
May 23, 11:58 PM CDTSevere Thunderstorm WarningLBFCuster47 min
May 24, 12:12 AM CDTSevere Thunderstorm WarningLBFWheeler48 min
May 24, 12:21 AM CDTSevere Thunderstorm WarningLBFCuster39 min
May 24, 12:23 AM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Holt, Rock37 min
May 24, 12:25 AM CDTAreal Flood AdvisoryLBFCuster13 hr
May 24, 12:35 AM CDTSpecial Weather StatementLBFKeya Paha25 min
May 24, 12:55 AM CDTSevere Thunderstorm WarningLBFBoyd, Holt, Keya Paha, Rock65 min
May 24, 12:57 AM CDTSevere Thunderstorm WarningLBFCuster, Garfield, Loup, Wheeler63 min
May 24, 1:17 AM CDTSpecial Weather StatementLBFCuster43 min
May 24, 1:56 AM CDTSevere Thunderstorm WarningLBFHolt, Wheeler34 min
May 24, 3:12 PM CDTFlash Flood WatchLBFCuster24 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.